Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 480, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 19, 1996, 12:59 AM CDT for Pawnee County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 19, 1996, 12:59 AM CDT (05:59 UTC)
- Expired
- Sep 19, 1996, 1:30 AM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Pawnee County, KS
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 760 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 190559 SVRDDC KSC145-190630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1259 AM CDT THU SEP 19 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 130 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...EASTERN PAWNEE COUNTY AT 1255 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 4 MILES WEST NORTHWEST OF ZOOK MOVING EAST NORTHEAST AT 30 MPH. THIS SEVERE THUNDERSTORM WILL BE NEAR... ZOOK BY 105 AM CDT LARNED BY 110 AM CDT SEVERE THUNDERSTORMS PRODUCE WINDS GREATER 58 MILES PER HOUR...HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER. IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A REINFORCED BUILDING. BELL/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:56 PM CDT, 9 hours 3 minutes earlier.
Area forecast discussion, Sep 18, 3:56 PM CDT, 9 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 350 PM CDT WED SEP 18 1996 ...SHORT TERM... MAIN FCST PRBLM ERLY ON IS CHCS FOR HEAVY RAIN IN AREA TNGT. WILL CONT THE FLASH FLOOD WATCH FOR TONIGHT. MAIN REASON FOR THIS IS THAT NRLY ALL OF CWA RECIEVED FAIRLY DECENT RAFL AMTS LAST NIGHT (WIDESPREAD 1-2 INCH AMTS WITH LOCALLY HEAVIER). GROUND IS FAIRLY SATURATED SO IT WON'T TAKE MUCH ADDLN RAFL. FLY IN OINTMENT IS CNVTN FIRING OVR NRN TX MAY LIMIT BETTER MOIST INFLOW INTO AREA. STILL WITH FRLY MOIST AIRMSS IN PLACE AND DESTBLZN DUE TO INC SUNSHINE OVR SWRN PTN CWA SHOULD SEE TSTMS FIRE AND PROPAGATE NORTHEAST ACRSS AREA. AS UPPER SYS MOVES OUT TNGT SHOULD SEE LOW AND ASSOCD CLD FNT MAKING HEADWAY INTO WRN PTNS CWA LATER TNGT. ...LONGER TERM... MODELS ALL CONT TO SHOW TREND OF MOVING UPPER LEVEL SYS OUT TO THE EAST. MRNG UA ANLYS WAS SHOWED 40M HGT FALLS EAST OF UPPER LOW. WITH SIG JET MAX ROTATING OUT THRU BOTTOM OF UPPER LOW THIS SEEMS REASONBL. ON THURSDAY AREA COMES UNDER CYCLONIC FLOW ALOFT AND GOOD CAA ALOFT SO WILL MNTN LINGERING POSTFNTL CLDS AND POSS OF SHWR/TSTM. BEST CHCS TO BE OVER NERN PTNS CWA CLOSEST TO UPPER LOW. WENT WITH A MIX OF FAXN/FWC GDNC TMPS BUT LEANED TWRD WRMR FWC. DDC 059/073 052/081 050 730 GCK 057/072 048/082 049 730 EHA 056/071 050/081 050 620 LBL 058/073 050/082 051 730 HYS 060/070 050/079 049 730 P28 062/074 054/082 053 730 GERARD
In the hours before
Local storm report, Sep 19, 12:47 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1243 AM CDT THU SEP 19 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM 9 SE SYRACUSE KS 80 MPH WIND GUST
09/18/96 HAMILTON
0857 PM KISMET KS 1.00 INCH HAIL
09/18/96 SEWARD
0905 PM KENDALL KS 70 MPH WIND GUST
09/18/96 HAMILTON
0910 PM 17 SW LAKIN KS 0.75 INCH HAIL
09/18/96 KEARNY
0910 PM 15 SW JOHNSON KS 0.75 INCH HAIL
09/18/96 STANTON
1004 PM MOSCOW KS 0.75 INCH HAIL
09/18/96 STEVENS 60 MPH WIND GUST
1005 PM 13 SE ULYSSES KS 0.75 INCH HAIL
09/18/96 GRANT
1013 PM 2 NE RYUS KS 0.75 INCH HAIL
09/18/96 GRANT
1025 PM 2 W SUBLETTE KS 0.75 INCH HAIL
09/18/96 HASKELL
1025 PM SUBLETTE KS 0.75 INCH HAIL
09/18/96 HASKELL
1040 PM 1 S TICE KS 1.00 INCH HAIL
09/18/96 HASKELL 60 MPH WIND GUST
1058 PM LIBERAL KS 0.88 INCH HAIL
09/18/96 SEWARD
1105 PM 4 SSW KALVESTA KS 0.75 INCH HAIL
09/18/96 FINNEY
1130 PM 6 N MEADE KS 0.75 INCH HAIL
09/18/96 MEADE
1143 PM DODGE CITY KS 0.75 INCH HAIL
09/18/96 Z FORD
PARKIN/REITERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 8:26 PM CDT | Tornado Warning | DDC | Seward | 29 min |
| Sep 18, 8:51 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 54 min |
| Sep 18, 8:56 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 49 min |
| Sep 18, 9:02 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 33 min |
| Sep 18, 9:05 PM CDT | Tornado Warning | DDC | Seward | 35 min |
| Sep 18, 9:30 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Haskell | 60 min |
| Sep 18, 9:47 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 33 min |
| Sep 18, 10:00 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 35 min |
| Sep 18, 10:14 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 61 min |
| Sep 18, 10:31 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 34 min |
| Sep 18, 10:46 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 64 min |
| Sep 18, 11:19 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 51 min |
| Sep 18, 11:40 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.